Ok I am relieved. If you are on Coumadin it is unlikely that you have developed a clot, but possible. And, as you had the study done with your current symptoms, it may be necessary to have further ultrasound because of how long ago it was.
If you have edema only on that leg, and we rule out clot, you most likely do not have any other pathology going on except what is already known to be the problem in the joint and the fluid that has been accumulating there. Most of the causes of edema are bilateral, and that is why the usual suspects are not a concern.
If there was a moment in the past month or thereabouts where you missed a dose of Coumadin, or you were low in your INR, that might be another reason to recheck an ultrasound. Similarly, if you have pain in the calf, or when squeezing that calf, this would be yet another reason to do it.
If the surgeon feels the synovial fluid continually is leaking, this is reason for the surgery sooner than later. However, I would also be worried that your inactivity of late would make for a poor recovery and put you at risk, even if the edema were not there in a couple days, for example.
I would imagine that you need to be mobilized, physical therapy started, and when your muscles are ready, proceed with surgery. I think you should contact the surgeon and raise the concern of inactivity as most data shows that pre-op physical therapy improves outcomes. If the swelling does not improve, you probably need to get back in the game with mobilization--- so contact him. Aspiration of fluid could help in the pre-op short term phase as well. But it may be difficult to heal a very swollen limb. Challenge the progress and risk issue- it is a bit of a quandary.
I think even though you are on coumadin, 1 more venous doppler may be prudent as well, even though the risk is low. Aspiration, physical therapy with ultrasound massage are all viable questions.
The only 2 other things that can cause unilateral edema are poor lymphatic flow and a pelvic tumor, which is more common in women.
I don't have the perfect answer for you-
But I would definitely ask your doc about the above issues.
Ask any ? for clarity as you need.....
Good luck and Godspeed--